Hail, Mercer
- When
- June 10, 1:56 PM EST
- Where
- Mercer County, 5 mi S of Flat Top
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.508, -81.120
An approaching cold front encountering an unstable air mass, triggered thunderstorms over southeast West Virginia on June 10. Some of these storms produced hail up to the size of golf balls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
An approaching cold front encountering an unstable air mass, triggered thunderstorms over southeast West Virginia on June 10. Some of these storms produced hail up to the size of golf balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 10, 1:35 PM EST, 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 235 PM EDT TUE JUN 10 2008 .SYNOPSIS... A WEAK COLD FRONT WILL MOVE SLOWLY THROUGH THE AREA TONIGHT...AND THEN STALL ACROSS NORTH CAROLINA WEDNESDAY. THE FRONT WILL LIFT NORTH ACROSS THE REGION THURSDAY. SHOWERS AND THUNDERSTORMS WILL BE NUMEROUS AHEAD OF THE FRONT THIS AFTERNOON AND EVENING...WITH THE BEST COVERAGE IN THE MOUNTAINS. TEMPERATURES WILL BE A BIT COOLER TODAY WITH INCREASING CLOUDS IN THE AFTERNOON. && .NEAR TERM /THROUGH WEDNESDAY/... THUNDERSTORMS WILL DEVELOP BETWEEN 18-21Z ALONG THE COLD FRONT COMING OUT OF THE OHIO VALLEY AND ALONG THE LEE TROF EAST OF THE BLUE RIDGE. THROUGH 21Z THE BEST COVERAGE OF STORMS IS EXPECTED TO BE IN THE MOUNTAINS THEN AFTER 00Z THE FOCUS WILL SHIFT TO EAST OF THE BLUE RIDGE. SEVERE STORMS ARE POSSIBLE THROUGH THIS EVENING WITH SURFACE CAPE VALUES BETWEEN 1600-2400 J/KG AND ATMOSPHERIC MOISTURE IS ABUNDANT. HAIL AND DAMAGING WINDS ARE POSSIBLE WITH ANYONE STORM...HEAVY DOWNPOURS COULD ALSO LEAD TO LOCALIZED FLOODING. THE WEAK COLD FRONT SHOULD CLEAR THE AREA AROUND MIDNIGHT...WITH A POSSIBLE ISOLATED SHOWER LINGERING THROUGH THE MORNING ALONG THE VA/NC BORDER. THROUGH THE DAY WEDNESDAY...THETA-E BOUNDARY DRAPED ACROSS THE AREA AND WITH AFTERNOON HEATING AND SOUTHEAST FLOW...CONVECTION IS POSSIBLE IN NORTHWESTERN NORTH CAROLINA LATE MORNING THEN SPREADS ACROSS THE SOUTHERN CWA THROUGH THE AFTERNOON. DRIER STABLE AIR TO THE NORTH (LWB-ROA-LYH) SHOULD KEEP CONVECTION SUPPRESSED. ANOTHER MUGGY NIGHT IS ON TAP FOR TONIGHT. WITH A CHANGE IN AIR MASS TOMORROW...TEMPERATURES WILL LOWER INTO THE 80S BUT STILL REMAIN 4-8F ABOVE NORMAL. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... HIGH PRESSURE WEDGING DOWN THE EAST COAST WITH THETA-E BOUNDARY ACROSS THE ALLEGHANY HIGHLANDS TO SOUTHSIDE VIRGINIA. FLOW INTO THE REGION WILL BECOME SOUTHEASTERLY AND DEEPEN THROUGH THE PERIOD. UPPER LEVEL RIDGE WILL PROVIDE AN INVERSION ALOFT AND WITH MOIST LOW LEVEL FLOW...CLOUDY SKIES WILL STICK AROUND THROUGH MOST OF THE PERIOD ALONG AND EAST OF THE BLUE RIDGE. RAIN CHANCES LOOK BEST ALONG EASTERN SLOPES OF THE BLUE RIDGE FROM FLOYD COUNTY SOUTH INTO WATAUGA COUNTY. MODELS ARE SHOWING A SHORT WAVE OVER THIS AREA WEDNESDAY NIGHT AND THURSDAY...BUT THINK OROGRAPHICS WILL PLAY A BIGGER ROLE IN THE DEVELOPMENT OF SHOWERS. WILL CONTINUE TO KEEP HIGHER POPS IN RNK SOUTHERN REGION. NORTHERN PART OF THE CWA COULD SEE SOME LIGHT RAIN ON EASTERN SLOPES...BUT DRY AIR MAY BE TO STRONG. IF ANY SHOWERS DO DEVELOP OR MOVE TO THE NORTH...THEY MAY NOT MEASURE AND THEREFORE WILL KEEP POPS LOW...IF ANY. WITH MORE CLOUDS AND RAIN EXPECTED...DAYTIME TEMPERATURES WILL BE COOLER THAN WHAT WE HAVE BEEN EXPERIENCING. IF ANY DAYTIME TEMPERATURES WILL BE ABOVE NORMAL...IT MAY BE SOUTHEAST WEST VIRGINIA (BLF-LWB) WITH DOWNSLOPING FLOW AND A BETTER CHANCE TO SEE MORE SUN. OVERNIGHT LOWS MAY ALSO RUN ABOVE NORMAL THROUGH THE PERIOD WITH ABUNDANT CLOUD COVER. && .LONG TERM /FRIDAY THROUGH TUESDAY/... SOUTHERLY FLOW RETURNS TO THE REGION ON FRIDAY WITH PREFRONTAL STORMS DEVELOPING IN THE AFTERNOON (MOUNTAINS) AND LINGERING INTO THE EVENING HOURS (EAST). THERE SHOULD BE A BREAK IN THE CLOUDS SATURDAY MORNING TO SEND THE TEMPERATURES SOARING AHEAD OF A COLD FRONT MOVING THROUGH THE OHIO VALLEY. 850 TEMPERATURES PUSHING +20C AND IF ABUNDANT SUNSHINE IS AVAILABLE...MID TO UPPER 90S ARE POSSIBLE EAST OF THE BLUE RIDGE...ESPECIALLY IN THE PIEDMONT. THE FRONT WILL BRING SHOWERS TO THE MOUNTAINS LATE IN THE AFTERNOON AND THEN INTO THE PIEDMONT DURING THE EVENING. FRONTAL PRECIP MAY BE SLOW TO EXIT SOUTHSIDE VIRGINIA SUNDAY MORNING SO WILL KEEP LOW POPS IN A LITTLE LONGER. ONCE FRONT PASSES...COOLER DRIER AIR WILL MOVE INTO THE REGION. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... THUNDERSTORMS WILL DEVELOP BETWEEN 18-21Z ALONG THE COLD FRONT COMING OUT OF THE OHIO VALLEY AND ALONG THE LEE TROF EAST OF THE BLUE RIDGE. THROUGH 21Z THE BEST COVERAGE OF STORMS IS EXPECTED TO BE IN THE MOUNTAINS THEN AFTER 00Z THE FOCUS WILL SHIFT TO EAST OF THE BLUE RIDGE. THE CHANCE OF RAIN IN BLF AND LWB IS GREATER THAN 60 PERCENT SO HAVE LEFT TSRA IN THE BODY OF THE TAFS. THE CHANCE IS SLIGHTLY LOWER IN ROA/LYH/DAN SO HAVE USED BUFKIT AND PUT VCTS IN DURING THE MOST LIKELY TIME THERE WILL BE STORMS. CEILINGS ARE EXPECTED TO BE RELATIVELY HIGH THIS AFTERNOON. THE DRIER AIR BELOW THE CLOUDS COULD RESULT IN VERY STRONG WINDS WITH ANY OF THE BIGGER STORMS. PRECIPITABLE WATER VALUES ARE ALSO ABOVE NORMAL SO ANY OF THE STORMS MAY BRIEFLY PRODUCE IFR TO MVFR VISIBILITIES DUE TO VERY HEAVY RAIN. THE WEAK FRONT BE EAST OF THE FORECAST AREA BY LATE TONIGHT. AS HIGH PRESSURE BUILDS IN AND LOW LEVEL WINDS COME AROUND TO THE NORTHEAST THEN EAST CEILINGS WILL START TO LOWER...ESPECIALLY IN THE SOUTHERN COUNTY WARNING AREA. DONT THINK CEILINGS WILL LOWER TO MVFR UNTIL AFTER 18Z WEDNESDAY. THE REMAINS OF THE FRONT WILL STALL OVER NC WED AND PROVIDE A FOCUS FOR TSTM DEVELOPMENT. THESE STORMS MAY AFFECT THE AREA AIRPORTS LATE WED AFT INTO WED EVENING. BLF AND DAN HAVE THE BEST CHC TO SEE STORMS WED. THE FRONT LIFTS NORTHWARD THU AND CONTINUES TO PROVIDE A FOCUS FOR TSTM DEVELOPMENT BRINGING A CHC TO ALL OF THE AREA AIRPORTS. THE END OF THE WEEK INTO THE WEEKEND WILL FEATURE A RETURN TO HIGH PRESSURE...WITH MAINLY VFR CONDITIONS...EXCEPT FOR ISOLATED TO SCATTERED LATE DAY THUNDERSTORMS WITH THE HIGHEST CHCS IN THE MTNS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS NEAR TERM...AMS SHORT TERM...RCS LONG TERM...RCS AVIATION...AMS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 251 PM EDT TUE JUN 10 2008 VAZ007-009>011-018>020-WVZ042>045-111900- TAZEWELL-SMYTH-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS- MONROE-GREENBRIER- 251 PM EDT TUE JUN 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...MAINLY THIS AFTERNOON. NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE AREA BY THIS AFTERNOON. A FEW OF THEM MAY PRODUCE LARGE HAIL OR DAMAGING WINDS. LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. NCZ001>003-018-019-VAZ012>017-022>024-032>035-111900- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST- 251 PM EDT TUE JUN 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO EARLY EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA BY THIS AFTERNOON. A FEW OF THEM MAY PRODUCE LARGE HAIL OR DAMAGING WINDS. LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. NCZ004>006-020-VAZ043>047-058-059-111900- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 251 PM EDT TUE JUN 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO THIS EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA BY LATE THIS AFTERNOON. A FEW OF THEM MAY PRODUCE LARGE HAIL OR DAMAGING WINDS. LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE. HEAT INDEX VALUES WILL BE AROUND 100 DEGREES THIS AFTERNOON. ANYONE PLANNING OUTDOOR ACTIVITIES SHOULD TAKE APPROPRIATE PRECAUTIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. RCS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
959 AM EDT TUE JUN 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 PM HAIL 1 S CANA 36.57N 80.67W
06/09/2008 E1.00 INCH CARROLL VA PUBLIC
&&
JWHITESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 239 PM EDT TUE JUN 10 2008 WVZ042-043-101945- MERCER WV-SUMMERS WV- 239 PM EDT TUE JUN 10 2008 AT 237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES NORTH OF MATOAKA...OR ABOUT 6 MILES NORTH OF WENONAH...MOVING EAST AT 26 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...CAMP CREEK STATE PARK AT 250 PM EDT...FLAT TOP AT 255 PM EDT...DUNNS AT 305 PM EDT...AND PIPESTEM RESORT STATE PARK AT 310 PM EDT. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. AMS
The Roanoke radar (KFCX), 92 km away, was scanning. The volume nearest the first event began at 18:54 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121124, 121125.